Mohammad Enamul HoqueArmy Medical College Cumilla and Classified Skin Specialist, Bangladesh
Title: Severe cutaneous adverse reactions in a local hospital setting in Bangladesh: A 5-year retrospective study
Background: Cutaneous Adverse Drug Reactions (CADR) are common adverse drug reactions that can manifest in many ways and range in severity. The most typical drug allergy symptom is skin manifestation, underscoring how crucial it is to identify the offending medication and stop using it doing so could even save your life in some cases.
Aim: This study aims to investigate the prevalence of severe cutaneous adverse reactions (SCARs) in hospitalized Bangladeshi patients.
Methods: Inpatient records from the Department of Dermatology and Venereology, Combined Military Hospital (CMH) Dhaka, were used to gather data retrospectively throughout the time frame of January 2012 to December 2016. Age, gender of the patients, implicated drugs, observed drug reactions, course of treatment and results were some variables we examined (mortality and morbidity).
Results: Clinical evaluation of the study participants revealed that 46% of cases were SJS(Stevens Johnson Syndrome), 29% were TEN(Toxic Epidermal Necrolysis), 16% were DRESS(Drug Reaction with Eosinophilia and Systemic Symptoms), and 10% were AGEP(Acute Generalized Exanthematous Pustulosis). The age range of 31 to 50 years saw the highest prevalence (46%) of cases. The majority of cases (86.0%) were characterised by atypical purpuric lesions, 72.0% by bullas and 50.0% by pustular eruptions. 64% of patients presented with leukocytosis, 58% with lymphocytopenia, 50% with neutropenia. 46% with epidermal necrosis on less than 10% of body surface area. Drug classes that contain anticonvulsants may have the highest prevalence of SCARs. Carbamazepine caused 22% of patients' SCARs, followed by phenytoin in 16% of instances and phenobarbital in 14% of cases.
Conclusion: SCARs have been a serious issue in healthcare for decades. The majority of SCAR is caused by medications that prescribed by doctors and healthcare providers. SCARs were more frequently observed with anticonvulsants from the carbamazepine and phenytoin categories. Continuous monitoring of SCARs is necessary to develop preventive measures.
To be updated